Epilepsy Meds May Harm Infants
A new study shows that women who have epilepsy and use anticonvulsants during pregnancy may increase the risk of delivering an infant with a rare condition called craniostenosis.
Craniostenosis is a condition in which the bony plates of the skull become fused too early in life, resulting in an abnormal head shape.
It is estimated to occur in about one in every 2,500 births and usually develops while the fetus is still in the mother’s womb, and often is evident at birth or soon after.
Dr. Bengt Källén from the University of Lund in southern Sweden and others used data from the Swedish Medical Birth Registry and from the Central-East French Registry to study the epidemiology of craniostenosis, with special emphasis on maternal drug use and fertility problems.
According to their findings there was also a trend toward an increased risk of craniostenosis among women who took antidepressants during the first trimester.